Alert archive / Kansas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 83, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jun 25, 2020, 6:29 PM CDT for Decatur County, Rawlins County, Kansas; Hitchcock County, Red Willow County, Nebraska. It was in force for 61 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 25, 2020, 6:29 PM CDT (23:29 UTC)
- Expired
- Jun 25, 2020, 7:30 PM CDT
- In force
- 61 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Decatur County, KS, Rawlins County, KS, Hitchcock County, NE, Red Willow County, NE
The radar
The Goodland radar (KGLD), 130 km from the middle of the area, began a volume at 23:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 25, 6:30 PM CDT | HAIL 1 | Herndon, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.5 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 669 J/kg
- Mixed-layer CIN
- -375 J/kg
- Mixed-layer LCL
- 1767 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 132 m²/s²
- 0-3 km storm-relative helicity
- 176 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
027
WUUS53 KGLD 252329
SVRGLD
KSC039-153-NEC087-145-260030-
/O.NEW.KGLD.SV.W.0083.200625T2329Z-200626T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
629 PM CDT Thu Jun 25 2020
The National Weather Service in Goodland has issued a
* Severe Thunderstorm Warning for...
Northeastern Rawlins County in northwestern Kansas...
Northwestern Decatur County in northwestern Kansas...
Red Willow County in southwestern Nebraska...
Eastern Hitchcock County in southwestern Nebraska...
* Until 730 PM CDT.
* At 629 PM CDT, severe thunderstorms were located along a line
extending from 9 miles northeast of Culbertson to 9 miles south of
McCook to 4 miles south of Herndon to 7 miles southeast of Ludell,
moving east at 20 mph.
HAZARD...60 mph wind gusts, blowing dust, and half dollar size
hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
McCook, Oberlin, Atwood, Indianola, Bartley, Herndon and Danbury.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4016 10019 4006 10024 3974 10051 3973 10110
4013 10085 4035 10078 4035 10020
TIME...MOT...LOC 2329Z 258DEG 17KT 4033 10071 4007 10066 3985 10077
3978 10086
HAIL...1.25IN
WIND...60MPH
$$
AW2 follow-up statements
838
WWUS53 KGLD 260003
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
703 PM CDT Thu Jun 25 2020
NEC087-260011-
/O.CAN.KGLD.SV.W.0083.000000T0000Z-200626T0030Z/
Hitchcock NE-
703 PM CDT Thu Jun 25 2020
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN HITCHCOCK COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
LAT...LON 4015 10019 4006 10024 3974 10051 3973 10093
4000 10078 4000 10076 4004 10076 4011 10072
4035 10068 4035 10020
TIME...MOT...LOC 0001Z 258DEG 17KT 4036 10054 4010 10049 3988 10060
3981 10069
$$
KSC039-153-NEC145-260030-
/O.CON.KGLD.SV.W.0083.000000T0000Z-200626T0030Z/
Rawlins KS-Decatur KS-Red Willow NE-
703 PM CDT Thu Jun 25 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR NORTHEASTERN RAWLINS...NORTHWESTERN DECATUR AND RED WILLOW
COUNTIES...
At 630 PM CDT, a public official reported quarter size hail in
Herndon. 701 PM CDT, severe thunderstorms were located along a line
extending from 10 miles northwest of Indianola to 6 miles northwest
of Danbury to 5 miles northwest of Oberlin to 8 miles southeast of
Herndon, moving east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Public official.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
McCook, Oberlin, Indianola, Bartley, Herndon, Danbury and Lebanon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4015 10019 4006 10024 3974 10051 3973 10093
4000 10078 4000 10076 4004 10076 4011 10072
4035 10068 4035 10020
TIME...MOT...LOC 0001Z 258DEG 17KT 4036 10054 4010 10049 3988 10060
3981 10069
HAIL...1.00IN
WIND...60MPH
$$
AW242
WWUS53 KGLD 260014
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
714 PM CDT Thu Jun 25 2020
KSC039-153-NEC145-260030-
/O.CON.KGLD.SV.W.0083.000000T0000Z-200626T0030Z/
Rawlins KS-Decatur KS-Red Willow NE-
714 PM CDT Thu Jun 25 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR NORTHEASTERN RAWLINS...NORTHWESTERN DECATUR AND RED WILLOW
COUNTIES...
At 713 PM CDT, severe thunderstorms were located along a line
extending from 9 miles north of Indianola to 5 miles north of Danbury
to 4 miles north of Oberlin to 10 miles southeast of Herndon, moving
east at 20 mph.
HAZARD...60 mph wind gusts, blowing dust, and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
McCook, Oberlin, Indianola, Bartley, Herndon, Danbury and Lebanon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4015 10019 4006 10024 3974 10051 3973 10093
4000 10078 4000 10076 4004 10076 4011 10072
4025 10070 4026 10020
TIME...MOT...LOC 0013Z 270DEG 17KT 4037 10047 4011 10042 3989 10053
3982 10062
HAIL...1.00IN
WIND...60MPH
$$
AWWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 3:14 PM CDT, 3 hours 15 minutes earlier.
Area forecast discussion, Jun 25, 3:14 PM CDT, 3 hours 15 minutes before
Area Forecast Discussion National Weather Service Goodland KS 214 PM MDT Thu Jun 25 2020 .SHORT TERM...(This evening through Friday Night) Issued at 102 PM MDT Thu Jun 25 2020 19 UTC Water vapor imagery and RAP analysis indicated short wave trough axis bisecting the CWA with some pronounced drying/subsidence noted near its axis. At the surface, storms starting to develop behind the upper level feature along surface trough from KIML to KLIC, in area of persistent convergence. To the south of the trough, very warm conditions dominated with temperatures in the upper 90s to low 100s. Main forecast concerns are going to be thunderstorm chances through the evening, followed by another round on Friday evening. Thunderstorms have already initiated along surface trough just to the west of the area. With high LCL's weak overall shear and MLCAPES between 500-1500 j/kg, not expecting to see very organized storms. However, the high LCL's and dry inflow air will likely create strong downdrafts which will pose a microburst threat as well as allow a strong cold pool to form and further initiate storms downstream across the CWA. Convective allowing models all seem to be following this evolution which increases confidence. The combination of strong winds,high cloud bases and lots of evaporation may increase the risk of lightning induced fires, although there is a lot of uncertainty with respect to how much precipitation will reach the ground. Cold front will sweep across the area overnight and may bring a brief period of gusty winds, although current timing and pressure rises estimates seem to indicate winds will not get out of hand as it passes. Will likely see little if any precip chances through the day Friday as cooler air builds into the area shifting instability axis to the south of the area, with capping very strong to the north of front even if instability present. Think the most likely scenario will be thunderstorms developing in the easterly flow behind front along higher terrain. Shear profiles certainly support organized storms and with the 0-3km shear orientation and likelihood of strong cold pools, expect MCS to roll across the area during the evening hours, perhaps bringing an organized damaging winds threat. .LONG TERM...(Saturday through Thursday) Issued at 212 PM MDT Thu Jun 25 2020 For the extended period, the models start out showing the Plains being between an upper air trough and ridge on Saturday due to an localized upper air low over UT/NM. During this period, a shortwave trough will move through the local area. On Sunday, models both show an upper level low traveling in from Pacific Northwest U.S. while another upper level low persists in the Northeastern U.S. This setup causes an upper air ridge to reside over the Plains for the beginning of next week. The GFS model shows the Pacific Northwest low moving more southeastward on Tuesday evening causing a negatively tilted upper air trough to move over the CWA. However, the ECMWF model keeps the low in the Pacific Northwest making this trough stay more over the Rockies and starting to tilt negatively by Thursday. This situation will be monitored as the timing of the middle of next week's weather system relies on how this plays out. On the surface, a chance of showers and thunderstorms are expected on Saturday in the CWA due to the shortwave trough aloft. For the beginning of next week, dry conditions are expected throughout the CWA. However, isolated showers and thunderstorms cannot be ruled entirely at this time Sunday and Monday. Chances of showers and thunderstorms return Tuesday evening and these chances increase on Wednesday across the CWA. Thursday's forecast also shows a slight chance of showers and thunderstorms. Fire weather also cannot be ruled out entirely for the western counties of the CWA for Sunday through Tuesday as forecasted RH values begin to drop Sunday below 20% with models show wind gust speeds expected to reach up to 25 mph. Saturday's high temps for the CWA are expected to be in the lower 90s as precipitation cools things in the area. Sunday and Monday should see a return of highs reaching the upper 90s across the CWA with some parts hitting possibly 100 degrees. Middle 90s are the expected Tuesday's high temps. Wednesday and Thursday's high temps for the CWA will return to the upper 80s and lower 90s as precipitation cools the area. Overnight low temps are forecasted to stay in the upper 50s to middle 60s for the western counties of the CWA throughout the forecast period with the eastern counties of the CWA low temps ranging from the lower 60s to lower 70s. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1129 AM MDT Thu Jun 25 2020 Primary forecast concerns for the TAF period will be potential for line of high based (high ceiling) thunderstorms sliding across the area around 00Z. These storms will likely not have much of a visibility or ceiling impact, but will be accompanied by strong and erratic winds. Small threat for MVFR ceilings exists after frontal passage around 12z for both locations, but confidence not high enough to include in TAFS attm. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...JRM LONG TERM...MRC AVIATION...JRM
Hazardous weather outlook, Jun 25, 3:38 PM CDT, 2 hours 51 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 238 PM MDT Thu Jun 25 2020 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-262045- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 238 PM MDT Thu Jun 25 2020 /338 PM CDT Thu Jun 25 2020/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... Thunderstorms developing over eastern Colorado will continue to drift to the east through midnight, While widespread severe weather is not expected, strong and erratic wind gusts up to 60 mph are possible with stronger storms. The combination of hot and dry weather along with thunderstorms with little rainfall will create near critical fire weather conditions this afternoon. While not a certainty, a fire due to lightning strikes may occur. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY... Thunderstorms are expected to develop across eastern Colorado and spread across the area on Friday night, mainly in the evening hours. Severe thunderstorms are possible, with large hail and wind gusts in excess of 60 mph the primary threat. Critical to near fire weather conditions may occur for East Central Colorado Sunday and Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated, but if blowing dust or strong winds are observed, please report to the National Weather Service. JRM
In the hours before
Local storm report, Jun 25, 5:13 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
413 PM MDT THU JUN 25 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM TSTM WND GST 9 NNE SAINT FRANCIS 39.89N 101.76W
06/25/2020 M61 MPH CHEYENNE KS MESONET
&&Special weather statement, Jun 25, 5:18 PM CDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Goodland KS
418 PM MDT Thu Jun 25 2020
COZ090-KSZ001-252245-
Yuma County CO-Cheyenne KS-
418 PM MDT Thu Jun 25 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN YUMA COUNTY IN
NORTHEASTERN COLORADO AND CHEYENNE COUNTIES IN NORTHWESTERN KANSAS
UNTIL 445 PM MDT/545 PM CDT/...
At 417 PM MDT/517 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 4 miles south of Benkelman
to 7 miles northwest of Bird City to 5 miles southeast of St. Francis
to 14 miles east of Bonny Reservoir. Movement was east at 25 mph.
Wind gusts of 50 to 55 mph and blowing dust will be possible with
these storms.
Locations impacted include...
St. Francis, Bird City, Hale and Wheeler.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3980 10150 3972 10156 3957 10175 3957 10221
3975 10197 4000 10182 4000 10141
TIME...MOT...LOC 2217Z 275DEG 20KT 3998 10155 3980 10166 3972 10171
3958 10190
AWSpecial weather statement, Jun 25, 5:31 PM CDT, 58 minutes before
Special Weather Statement
National Weather Service Goodland KS
431 PM MDT Thu Jun 25 2020
NEZ079-080-252245-
Hitchcock NE-Dundy NE-
431 PM MDT Thu Jun 25 2020
...SIGNIFICANT WEATHER ADVISORY FOR HITCHCOCK AND EAST CENTRAL DUNDY
COUNTIES UNTIL 445 PM MDT/545 PM CDT/...
At 431 PM MDT/531 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 13 miles north of McCook to
near Culbertson to near Trenton to 8 miles southwest of Stratton.
Movement was east at 20 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Trenton, Culbertson and Stratton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4018 10076 4010 10096 4003 10137 4020 10138
4035 10108 4035 10076
TIME...MOT...LOC 2231Z 263DEG 16KT 4040 10067 4027 10084 4015 10105
4006 10133
AWLocal storm report, Jun 25, 5:53 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
453 PM MDT THU JUN 25 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM TSTM WND GST SAINT FRANCIS 39.77N 101.80W
06/25/2020 M69 MPH CHEYENNE KS AWOS
&&Local storm report, Jun 25, 5:58 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
458 PM MDT THU JUN 25 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM HAIL 4 E TRENTON 40.19N 100.93W
06/25/2020 E0.25 INCH HITCHCOCK NE TRAINED SPOTTER
&&
KMKSpecial weather statement, Jun 25, 6:04 PM CDT, 25 minutes before
Special Weather Statement National Weather Service Goodland KS 504 PM MDT Thu Jun 25 2020 KSZ027-041-252330- Wallace KS-Greeley KS- 504 PM MDT Thu Jun 25 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WALLACE AND NORTH CENTRAL GREELEY COUNTIES UNTIL 530 PM MDT... At 503 PM MDT, Doppler radar was tracking a strong thunderstorm 7 miles south of Sharon Springs, moving northeast at 25 mph. Half inch hail, wind gusts up to 50 mph, and blowing dust will be possible with this storm. Locations impacted include... Sharon Springs and Wallace. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3861 10171 3867 10189 3898 10181 3891 10151 TIME...MOT...LOC 2303Z 203DEG 21KT 3879 10174 AW
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 25, 4:31 PM CDT | Special Weather Statement | GLD | Cheyenne | 14 min |
| Jun 25, 4:38 PM CDT | Special Weather Statement | GLD | Cheyenne | 22 min |
| Jun 25, 4:47 PM CDT | Special Weather Statement | GLD | Cheyenne | 13 min |
| Jun 25, 5:02 PM CDT | Special Weather Statement | GLD | Cheyenne | 13 min |
| Jun 25, 5:18 PM CDT | Special Weather Statement | GLD | Cheyenne | 27 min |
| Jun 25, 5:50 PM CDT | Severe Thunderstorm Warning | GLD | Rawlins | 40 min |
| Jun 25, 5:58 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Rawlins | 19 min |
| Jun 25, 6:04 PM CDT | Special Weather Statement | GLD | Wallace | 26 min |
| Jun 25, 6:37 PM CDT | Special Weather Statement | GLD | Sherman | 23 min |
| Jun 25, 6:56 PM CDT | Special Weather Statement | GLD | Wallace | 34 min |
| Jun 25, 5:12 PM CDT | Special Weather Statement | GLD | Hitchcock | 18 min |
| Jun 25, 5:31 PM CDT | Special Weather Statement | GLD | Hitchcock | 14 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2020Severe Thunderstorm Warnings in Nebraska, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.